911198-6-20121127051535.jpg


Patients Beware

Doctors Warn of Mixing Pills, Grapefruit

It can have lethal consequences, they say

By Matt Cantor, Newser Staff

Taking medication? You may want to think twice before digging into a grapefruit. A substance in the fruit can prevent the drugs from breaking down in the body, leading to dangerous—even deadly—consequences. Chemicals in grapefruit deactivate enzymes in the body that are supposed to break down the drugs; thus far more of the drug gets into one’s system.”One tablet with a glass of grapefruit juice can be like taking five or 10 tablets with a glass of water,” says a researcher. But the medical community is dangerously unaware of these effects, the researchers say.

The number of medications known to prompt the interaction has soared from 17 in 2008 to 43 this year, scientists say. Among them are blood pressure and cancer drugs, statins, as well as immune-suppressing drugs taken after organ transplants, the BBC reports. Effects include kidney damage, altered heartbeat, stomach bleeding, and sudden death. Citrus fruits like limes and Seville oranges can cause the same problem, and other foods can be problematic, too, says an expert: Milk, for instance, can prevent antibiotics’ absorption. “Pharmacists are the best port of call for anyone concerned about how their diet may affect their medication,” the expert says.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s